To print: Select File and then Print from your browser's menu
Keeping the Pounds On: Causes of Unexplained Weight Loss
February 25, 2013
Our society is obsessed with weight, if you haven’t noticed. More than two thirds of US adults are overweight or obese, there are more diet books published than we can count, and, of course, we have the privilege of watching shows like The Biggest Loser to help keep us in line. And according to government statistics, more than 85% of people with Type 2 diabetes are overweight. So it stands to reason that much of the focus of managing Type 2 diabetes is based on reaching and staying at a healthy weight.
It’s important to note that thin people can get diabetes too, and not just Type 1 diabetes. In a 2008 study published in the journal Diabetes Care, adults age 60 to 79 years old with a body-mass index (BMI) of less than 18.5 (which is considered to be underweight) were 30% more likely to get Type 2 diabetes than adults with a “normal” BMI of 18.5 to 24.9. In a society where being thin equates with beauty, youth, intelligence, and success, there is often little sympathy or patience for people who are too thin and who desperately want to gain weight.
If you’ve struggled with losing weight and keeping it off, you know all too well how challenging that can be. People who want to gain weight often face the same kind of battle. And to have diabetes on top of that can make it doubly difficult.
First things first: identify the cause
Next, focus on your diabetes: uncontrolled diabetes, evidenced by constant high blood glucose levels and a high A1C level, can cause you to shed pounds and make it virtually impossible to gain weight. Why? Glucose levels that remain high for a while signal insufficient amounts of insulin, whether injected or made by your pancreas. When there isn’t enough insulin around, glucose stays in your blood and can’t get to your cells to be used for energy. The body needs fuel from somewhere, so in the absence of glucose, it starts to burn fat and muscle (burning fat can be good, burning muscle not so much).
So, if you’ve lost weight and/or are unable to gain weight AND your blood glucose levels have been running high, your first goal is to focus on getting your diabetes under better control. Doing so may mean starting on medicine (including, possibly, insulin), adding a different type of medicine to your regimen, and/or increasing the dose of a diabetes medicine that you’re already taking. And, of course, meal planning and physical activity work with your diabetes medicine to help you manage your diabetes, as well. In many cases, you may regain the lost weight once your blood glucose levels are reigned in.
Another possible cause of weight loss may be some of the medicines that you take. While the effect of medicine on weight is often very individualized, certain medicines could possibly affect your weight including the following:
• Sedatives (diazepam [brand name Valium and others])
Diabetes medicines aren’t off the hook as far as weight loss goes, either. One example is metformin, a drug commonly used to help manage Type 2 diabetes. Metformin works by lowering the amount of glucose produced by the liver, decreasing absorption of glucose in the intestines, and increasing the body’s sensitivity to insulin. Some people who start taking metformin end up losing weight, likely due to several reasons: Metformin can blunt the appetite, and initially, may cause nausea, vomiting, and/or diarrhea (symptoms not exactly conducive to eating).
GLP-1 receptor agonists, such as exenatide (Byetta), liraglutide (Victoza), and exenatide extended-release (Bydureon) are non-insulin injectable medicines that work in several ways to help lower blood glucose: They slow the release of glucose from the liver, they slow the emptying of the stomach after eating, and they help you eat less by making you feel more full. As a result, many people who start on these medicines lose weight — obviously beneficial for someone trying to lose weight, but perhaps not so much for someone who needs to gain or at least maintain their weight.
If you have questions about side effects of any of the medicines that you take, ask your pharmacist or your health-care provider.
Next week: steps to take to help you gain weight
Disclaimer of Medical Advice:You understand that the blogs posts and comments to such blog posts (whether posted by us, our agents, bloggers, or by users) do not constitute medical advice or recommendation of any kind and you should not rely on any information contained on such posts or comments to replace consultations with your qualified health care professionals to meet your individual needs. The opinions and other information contained in the blog posts and comments do not reflect the opinions or positions of the Site Proprietor.